What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 3:05 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 17, 3:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 PM EDT Fri Jun 17 2022
.SYNOPSIS...
A cold front crosses the area this evening. High pressure builds
in from the west over the weekend, becoming centered off the Mid
Atlantic coast through the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 400 PM EDT Friday...
Updated to include svr Tstm watch until 8 PM.
Scattered convection expected along the cold front as it crosses the
area late this aftrn/eve, then clrg and gradually turning cooler as
high pres builds into the area from the NW. Svr risk conts with the
main threat being damaging wind gusts. Could also see a good deal of
lightning as well as lclly hvy downpours in any storm. Lows mid-upr
60s except lwr 70s sern coastal areas.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 245 PM EDT Friday...
High pressure builds into the region from the nw over the weekend,
then moves across the area Mon. Dry/less humid thru the period.
Highs Sat upr 70s north to mid 80s south. Lows both Sat/Sun nites in
the 50s to near 60 sern beach areas. Upr 40s psbl at LKU. Highs Sun
mid 70s-lwr 80s. Highs Mon 80-85 except 75-80 at the beaches. Lows
Mon nite upr 50s-lwr 60s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 245 PM EDT Friday...
High pressure becomes centered off the Mid Atlantic coast for most
of next week. Increasing moisture off the Atlantic should result in
mainly diurnal convection Wed/Thurs ahead of the next cold front
progged to cross the area Thurs nite.
The summer heat/humidity return. Highs Tue lwr 90s inland, mid-upr
80s near the water. Highs Wed mid-upr 90s inland, upr 80s-lwr 90s
near the water. Highs Thu/Fri low-mid 90s inland, 85-90 near the
water. Lows each morning upr 60s-lwr 70s. HI values upr 90s-lwr 100s
Wed, 95-100 Thu/Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 150 AM EDT Friday...
VFR conditions to start off the forecast period. Expect convection
to dvlp over the next svrl hrs ahead of the cold front that will
cross the area this eve. First at RIC/SBY then a few hrs later
at ORF/PHF so have a few hr TEMPO group btwn 21Z-01Z. We are in
a svr threat later today so added some gusty winds to the TEMPO
group as well as some lcl IFR VSBYS in lclly hvy downpours. WSW
wind at 10-20 kts ahead of the front. Good news is that the
convection will be progressive, so don't expect any more than 1-2
hrs of thunder at any one location. Clrg and cooler behind the front
with winds shifting to the north and gusting to 15-20 kts Sat.
OUTLOOK...
VFR conditons expected thru the middle of next week early next
as high pres builds over the area this weekend then off the Mid
Atlntc coast thru Wed.
&&
.MARINE...
As of 400 PM EDT Friday...
Cold front is approaching the coast from the northwest this
afternoon. Winds are SW 5-10 kt ahead of the cold front this
afternoon. Thunderstorms are expected to accompany the front as
it moves offshore later this evening. Brief strong wind gusts
are possible as these storms move across.
Much cooler air will follow this cold front, but the true cool
air surge looks to hold off for most of the night before pushing
S into the local waters towards sunrise Sat. SCAs are in effect
for all of our coastal waters, including all the tidal rivers
and Currituck Sounds. Winds will increase from N to S early
Saturday morning. Winds are expected to be around 20 kt with
gusts 25-30 kt. Highest winds will be across the central
Chesapeake Bay and Atlantic Ocean coastal waters north of Cape
Charles. Seas will build to 4-5 ft and waves in the bay 2-4 ft.
Winds remain elevated Sun morning then diminish to
10-15kt most areas Sun aftn/night. High pressure moves over the
region for the beginning of the week, bringing light and
variable winds (less than 10 kt). Seas will come down to around
2 ft and waves in the bay around 1 ft.
&&
.CLIMATE...
Record highs for today June 17th:
RIC 99 in 1944
ORF 97 in 1945
SBY 98 in 1957
ECG 96 in 1981
Last Time reaching 100F+:
* RIC: 7/28/2020
* ORF: 7/28/2020
* SBY: 7/27/2012
* ECG: 7/8/2012
Last Time reaching 100F+ in June:
* RIC: 6/23/2015
* ORF: 6/29/2012
* SBY: 6/29/2012
* ECG: 6/18/2011
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 AM to 10 PM EDT Saturday for
ANZ635>637.
Small Craft Advisory from 7 AM Saturday to 6 AM EDT Sunday for
ANZ632-634.
Small Craft Advisory from 10 AM Saturday to 6 AM EDT Sunday
for ANZ633-654-656-658.
Small Craft Advisory from 4 AM Saturday to 6 AM EDT Sunday for
ANZ630-631-650-652.
Small Craft Advisory from 7 AM Saturday to 4 AM EDT Sunday for
ANZ638.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...CP/LKB
CLIMATE...Hazardous weather outlook, Jun 17, 2:14 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wakefield VA
314 PM EDT Fri Jun 17 2022
MDZ021>025-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-099-100-509>525-181915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
314 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Hot weather continues this afternoon with highs in the upper 90s to
around 100 degrees Heat indices around 100 to 104 degrees.
Scattered late afternoon and evening storms with strong to severe
winds are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ102-VAZ098-181915-
Eastern Currituck-Virginia Beach-
314 PM EDT Fri Jun 17 2022
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Hot weather continues this afternoon with highs in the mid to upper
90s. Heat indices around 100.
Scattered late afternoon and evening storms with strong to severe
winds are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jun 17, 2:52 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MINERAL 38.01N 77.91W
06/16/2022 M3.00 INCH LOUISA VA NWS EMPLOYEE
&&
05Special weather statement, Jun 17, 3:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
428 PM EDT Fri Jun 17 2022
VAZ067-079-080-087-172100-
Nottoway-Dinwiddie-Brunswick-Greensville-
428 PM EDT Fri Jun 17 2022
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENSVILLE...
NOTTOWAY...CENTRAL DINWIDDIE AND NORTHEASTERN BRUNSWICK COUNTIES...
At 428 PM EDT, a strong thunderstorm was located over Nottoway, or
near Blackstone, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dinwiddie, Blackstone, Crewe, McKenney, Nottoway, Burkeville,
Wilsons, Fort Pickett, Dewitt, Spainville, North Wellville, Irby,
Forkland, Wharfs Store, Darvills, Wellville, Dominy Corner,
Fergusonville, Hebron and Blackstone Airport.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 7824 3729 7819 3726 7805 3705 7744
3692 7754 3688 7762 3688 7761 3686 7759
3677 7765 3699 7801 3702 7801 3702 7804
3714 7824
TIME...MOT...LOC 2028Z 302DEG 24KT 3714 7803
PocheSpecial weather statement, Jun 17, 3:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT Fri Jun 17 2022
VAZ509-510-172130-
Western Louisa VA-Eastern Louisa VA-
444 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northeastern Louisa
County through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Orange, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Mineral, Pendleton, Louisa Airport, Fredericks Hall, Green
Springs, Wares Crossroads and Vawter Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Virginia.
&&
LAT...LON 3814 7814 3814 7812 3815 7809 3813 7805
3814 7801 3812 7798 3812 7792 3811 7791
3811 7788 3810 7786 3810 7784 3808 7781
3807 7778 3806 7778 3805 7775 3804 7775
3793 7783 3810 7816
TIME...MOT...LOC 2043Z 291DEG 11KT 3816 7804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
TGSpecial weather statement, Jun 17, 4:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
502 PM EDT Fri Jun 17 2022
VAZ067-079-080-087-088-172130-
Nottoway-Dinwiddie-Sussex-Brunswick-Greensville-
502 PM EDT Fri Jun 17 2022
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENSVILLE...
SOUTHEASTERN NOTTOWAY...WEST CENTRAL SUSSEX...DINWIDDIE AND
NORTHEASTERN BRUNSWICK COUNTIES...
At 502 PM EDT, a strong thunderstorm was located near Wilsons, or 8
miles northwest of McKenney, moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dinwiddie, McKenney, Purdy, Stony Creek, Dewitt, Wilsons, Carson,
Rawlings, Fields Crossroads, Warfield, Wharfs Store, Darvills, Cowie
Corner, Center Star, Cherry Hill, Hebron, Rocky Run, Ford, Slagles
Lake and Butterworth.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3719 7785 3705 7740 3699 7740 3700 7738
3699 7738 3674 7753 3703 7795
TIME...MOT...LOC 2102Z 298DEG 29KT 3708 7782
PocheSpecial weather statement, Jun 17, 4:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
511 PM EDT Fri Jun 17 2022
MDZ021-172200-
Dorchester MD-
511 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of Dorchester County
through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Easton to Oxford to 7 miles east of
Breezy Point. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, University Of Maryland Center
For Environmental Studies, East New Market, Church Creek, Brookview,
Eldorado, Madison, Andrews, Hudson, Lloyds, Woolford, Bucktown and
Linkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3870 7580 3867 7575 3847 7582 3832 7609
3850 7630 3849 7627 3852 7625 3851 7621
3854 7620 3854 7628 3857 7631 3860 7626
3863 7629 3860 7621 3863 7617 3859 7616
3857 7603 3870 7590
TIME...MOT...LOC 2109Z 289DEG 36KT 3875 7604 3870 7614 3862 7637
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
MMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041932, 1041920, 1041917, 1041918, 1041937, 1041925, 1041921, 1041938, 1041928, 1041923, 1041929, 1041931, 1041939, 1041924, 1041915, 1041926, 1041927, 1041916, 1041934, 1041930, 1041936, 1041935, 1041933.